Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 76, NWS Northern Indiana

August 20, 2018Grant County, Miami County, Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 20, 2018, 2:38 PM EDT for Grant County, Miami County, Wabash County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2018, 2:38 PM EDT (18:38 UTC)
Expired
Aug 20, 2018, 3:30 PM EDT
In force
52 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Grant County, IN, Miami County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WUUS53 KIWX 201838
SVRIWX
INC053-103-169-201930-
/O.NEW.KIWX.SV.W.0076.180820T1838Z-180820T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
238 PM EDT MON AUG 20 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southern Wabash County in north central Indiana...
  Northwestern Grant County in central Indiana...
  Southern Miami County in north central Indiana...

* Until 330 PM EDT.

* At 238 PM EDT, a severe thunderstorm was located near Bunker Hill,
  or 7 miles southeast of Grissom Afb, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wabash, La Fontaine, Miami, Converse, Amboy, Bennetts Switch, Mier,
  Jalapa, Santa Fe, Wawpecong, Treaty, Peoria and Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4057 8587 4056 8616 4058 8616 4079 8588
      4071 8564 4066 8564 4055 8586
TIME...MOT...LOC 1838Z 231DEG 23KT 4058 8605 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Brown
1 follow-up statement
881 
WWUS53 KIWX 201858
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
258 PM EDT MON AUG 20 2018

INC053-103-169-201930-
/O.CON.KIWX.SV.W.0076.000000T0000Z-180820T1930Z/
Wabash IN-Grant IN-Miami IN-
258 PM EDT MON AUG 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHERN WABASH...NORTHWESTERN GRANT AND SOUTHEASTERN MIAMI
COUNTIES...

At 258 PM EDT, a severe thunderstorm was located 9 miles east of
Bunker Hill, or 10 miles southeast of Peru, moving northeast at 25
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wabash, La Fontaine, Converse, Amboy, Santa Fe, Treaty, Peoria, Mier,
Jalapa and Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4057 8599 4065 8607 4079 8588 4071 8564
      4066 8564 4055 8586 4057 8587
TIME...MOT...LOC 1858Z 231DEG 23KT 4066 8592 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:02 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 20, 2:02 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
202 PM EDT Mon Aug 20 2018

.SYNOPSIS...
Issued at 421 AM EDT Mon Aug 20 2018

An upper level disturbance will move across the area later today and
tonight. Showers and some storms will spread across the area through
this afternoon and persist through much of Tuesday. Rainfall amounts
will range from one to three inches. Drier, cooler and less humid
weather will follow on Wednesday. Highs will be in the 70s
Wednesday through Friday.

&&

.SHORT TERM...(Tonight and Tuesday)
Issued at 202 PM EDT Mon Aug 20 2018

Leading edge of warm advection wing now lifting into swrn zones this
hour and will overspread remainder of cwa through this evening. More
erstwhile development expected overnight ahead of sfc occlusion
timed with maximizing low level moisture flux and more spirited
forcing. Substantial warm cloud depth/pwat suggest some significant
rains likely of which may yield some runoff problems overnight
pending evolution/alignment of convective elements.

Otherwise system opens quickly late tonight and will accelerate ne
into ON. Lingering showers along low level trough axis will decay
through mid morning Tue east while new development follows in the
late morning/early aftn as upper trough axis pivots through.

&&

.LONG TERM...(Tuesday night through Sunday)
Issued at 202 PM EDT Mon Aug 20 2018

Slow clearing Tue night will accelerate on Wed as ridging sfc and
aloft build into the area. Very pleasant seasonably cool and dry
weather then through Fri.

Minor disturbance over the nrn Rockies this aftn will kickout
through the Dakotas late Thu and into swrn ON late Fri. Warm
advection push ahead of this system will bring a another chance for
rain Fri night/early Sat. Thereafter substantial height rises aloft
to ensue as mid level ridge builds into the OH valley with much
warmer temps expected next weekend and through much of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 130 PM EDT Mon Aug 20 2018

KIWX radar indicating line of showers with embedded thunder moving
into the area this afternoon. This is in association with warm front
lifting north that extends from low pressure center over Iowa.
Elevated instability ahead of the front along with better surface
based destabilization in warm sector behind warm front will allow
for thunder mention focused on this afternoon/evening. Showers
continue through the TAF period as system lifts northeast into the
great lakes region Tuesday. Will stay with MVFR cigs and
visibilities for now and monitor this evening and amend as needed.
Winds will veer through the period from southeast to westerly.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Tuesday afternoon through Wednesday
     evening for INZ003.

MI...Beach Hazards Statement from Tuesday afternoon through Wednesday
     evening for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 2 PM Tuesday to 8 PM EDT Wednesday for
     LMZ043-046.

&&

SYNOPSIS...Skipper/T
SHORT TERM...T
LONG TERM...T
AVIATION...Logsdon

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 20, 5:44 AM EDT, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
544 AM EDT Mon Aug 20 2018

INZ004>009-012>018-020-022>027-032>034-MIZ078-079-081-OHZ001-002-004-
005-015-016-024-025-210945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
544 AM EDT Mon Aug 20 2018 /444 AM CDT Mon Aug 20 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will become likely this afternoon into
tonight. A strong storm with gusty winds and locally heavy rainfall
is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-210945-
La Porte-Berrien-
544 AM EDT Mon Aug 20 2018 /444 AM CDT Mon Aug 20 2018/

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Showers and thunderstorms will become likely this afternoon into
tonight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the Beach Hazards Statement.
This statement includes dangerous swimming conditions along the
southeast shore of Lake Michigan Tuesday into Wednesday.

Thunderstorms are possible Tuesday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ080-210945-
Branch-
544 AM EDT Mon Aug 20 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the Flash Flood Watch.

Showers and thunderstorms will become likely this afternoon into
tonight. Severe storms are not expected, but a few storms may produce
gusty winds. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-210945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
544 AM EDT Mon Aug 20 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon into tonight.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday. Severe storms are not expected.

Hazardous conditions for small craft are expected Tuesday into
Wednesday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:16 AM EDTSmall Craft AdvisoryIWX64 hr
Aug 20, 4:18 AM EDTBeach Hazards StatementIWX64 hr
Aug 20, 2:25 PM EDTSevere Thunderstorm WarningIWXCass, Miami50 min
Aug 20, 3:05 PM EDTSpecial Weather StatementIWXGrant25 min
Aug 20, 3:12 PM EDTSpecial Weather StatementIWXWabash33 min
Aug 20, 3:25 PM EDTSpecial Weather StatementIWXGrant20 min
Aug 20, 3:28 PM EDTSpecial Weather StatementIWXMiami32 min
Aug 20, 3:42 PM EDTSpecial Weather StatementIWXHuntington33 min
Aug 20, 3:44 PM EDTSpecial Weather StatementIWXBlackford31 min
Aug 20, 3:58 PM EDTAreal Flood AdvisoryIWXGrant2 hr
Aug 20, 4:00 PM EDTSpecial Weather StatementIWXWhitley30 min
Aug 20, 4:03 PM EDTSpecial Weather StatementIWXWells27 min
Aug 20, 4:16 PM EDTAreal Flood AdvisoryIWXAdams, Allen, Blackford, Huntington, Jay, Wells and 1 more119 min
Aug 20, 4:23 PM EDTSpecial Weather StatementIWXWhitley37 min
Aug 20, 4:27 PM EDTSpecial Weather StatementIWXWells33 min
Aug 20, 4:37 PM EDTSpecial Weather StatementIWXWells23 min
Aug 20, 4:40 PM EDTSpecial Weather StatementIWXAllen35 min
Aug 20, 4:43 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Wells21 min
Aug 20, 5:00 PM EDTSpecial Weather StatementIWXAllen30 min
Aug 20, 7:00 PM EDTSpecial Weather StatementIWXWhite30 min
Aug 20, 7:23 PM EDTSpecial Weather StatementIWXWhite37 min
Aug 20, 7:32 PM EDTSevere Thunderstorm WarningIWXCass, White23 min
Aug 20, 7:44 PM EDTAreal Flood AdvisoryIWXBlackford, Grant, Huntington, Miami, Wabash, Wells and 1 more90 min
Aug 20, 7:54 PM EDTSevere Thunderstorm WarningIWXCass, Fulton, Pulaski51 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.